It’s very common for people to be confused about the difference between physical dependence and addiction. According to the American Chronic Pain Association Resource Guide to Pain Medications and Treatments, the main difference is that addiction includes a psychological (or mental) craving for the medication that can lead to self-destructive behavior. Physical dependence only means that your body needs the medication and you have symptoms when you do not take it. People become physically dependent on many kinds of medicines, including insulin, antidepressants, and others. It is a normal part of using some medications.
When you use a pain medication, after a while your body becomes used to having that chemical on a regular basis. Your body needs that medication to function normally. If you stop taking it or lower the dose, your body reacts badly, with physical withdrawal symptoms like headaches, nausea, shakes, and other more serious problems. This is physical dependence, and it is not at all the same as addiction.
Addiction is a psychological problem that causes people to lose control over their use of a medication. People with this problem sometimes think the drug is the most important thing in their lives. They might raise their dosage or continue using the medication without their doctors’ permission, or seek other sources of medication that their doctors don’t know about. They take the medication even when they know it is not good for them, and they might do risky and irresponsible things to get the medication.
Depending on the type of medication you use, physical dependence might be unavoidable. Talk to your health care professional if you are concerned about dependence or if you feel you might need to increase or decrease your dosage.
Addiction is avoidable. If you think that you might be taking a pain medication that you do not need for pain, talk to your doctor about safely reducing the dose. Also, if you become preoccupied with the medication, thinking about how soon you can take more or worrying excessively that you might run out, that can be a warning sign to talk to a health care professional about changing your treatment.
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
31 of 38 found this helpful